Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 233, NWS Lubbock, TX

October 9, 2004Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 9, 2004, 4:43 PM CDT for Garza County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2004, 4:43 PM CDT (21:43 UTC)
Expired
Oct 9, 2004, 5:45 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 70 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 092143
SVRLBB
TXC169-092245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
441 PM CDT SAT OCT 9 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY OR LARGER SIZE    
  HAIL. THIS STORM WAS LOCATED OVER SOUTHLAND. THIS STORM WAS MOVING 
  EAST AT 5 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS   
  STORM.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SOUTHLAND...    
  POST AND GRAHAM.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3313 10106 3338 10108 3338 10155 3310 10155

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:25 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 9, 2:25 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT SAT OCT 9 2004

.SHORT TERM...
UPPER LEVEL LOW OVER NORTHWEST PORTIONS OF THE CWFA/SOUTHWEST
PANHANDLE ATTM. THIS HAS TRIGGERED SHOWERS AND THUNDERSTORMS NEAR
THE CORE OF THE LOW THIS MORNING...AND EXPECT THE PRECIPITATION TO
CONTINUE TO INCREASE IN COVERAGE AND MOVE TO THE SOUTHWEST AND SOUTH
THIS AFTERNOON...THEN SHIFT EAST AND SOUTHEAST OVERNIGHT.  LATEST WV
IMAGERY SHOWS THIS FEATURE WELL AND RADAR CONFIRMS INCREASING AREAL
COVERAGE ON PRECIPITATION. AREA TO REMAIN UNDER THE INFLUENCE OF
THIS LOW IN THE SHORT TERM. WILL RAMP UP POPS TONIGHT AND CONTINUE
SLIGHT CHANCE WEST TO CHANCE EAST THROUGH SUNDAY NIGHT. ATMOSPHERE
RELATIVELY UNSTABLE WITH MID LEVEL TEMPERATURES AROUND MINUS 15
DEGREES CELSIUS. MID LEVEL LAPSE RATES AT 7-8 C/KM...AND COMBINED
WITH AFTERNOON HEATING COULD RESULT IN A FEW STORMS APPROACHING
SEVERE LIMITS.

UPPER LOW TO LINGER OVER THE FA INTO MONDAY...THEN SLOWLY TRANSLATE
EAST NORTHEASTWARD BY MONDAY MORNING AS WEAK RIDGING BEGINS TO MOVE
INTO THE FA. ONE CONCERN IS LOW LEVEL MOISTURE BEING TAPPED FROM THE
GULF OF MEXICO AND BEING DRAWN INTO THE CWFA TONIGHT/SUNDAY. MODELS
SUGGEST THIS TO OCCUR AND LATEST VISIBLE/IR SATELLITE IMAGERY
SHOWING THE LOW CLOUDS OVER CENTRAL TEXAS AND TRANSLATING WEST AT
THIS TIME. XI

.LONG TERM...
MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH THE DEVELOPMENT OF
STRONG EAST COAST TROUGH BY THE END OF THE FORECAST PERIOD. MODEL
SOLUTIONS ALSO CONTINUE THE TREND OF A SLIGHT RETROGRESSION OF THE
WEST COAST UPPER LOW LATE IN THE WEEK. WITH THIS PATTERN...
TEMPERATURES WILL STAY BELOW NORMAL...AND POSSIBLY MUCH BELOW
NORMAL BY THE END OF THE WEEK.

TEMPERATURES WILL NEAR NORMAL FOR THE FIRST PART OF THE WEEK AS
SHORT WAVE RIDGING OVERTAKES THE AREA. THE MODELS ARE TRENDING TOWARD
A SOLUTION OF STRONGER RIDGING BY MONDAY NIGHT AND TUESDAY...AND HAVE
DROPPED THE SLIGHT CHANCE POPS WE HAD GOING FOR TUESDAY  THE FIRST IN
A SERIES OF COLD FRONTS WILL THEN MOVE THROUGH THE REGION ON
WEDNESDAY...DROPPING TEMPERATURES BACK IN TO THE 60S. LOW POPS ON
WEDNESDAY ARE MORE THAN REASONABLE WITH THE BOUNDARY IN PLACE AT
THE SURFACE...AND THE REGION BEING CAUGHT IN THE LEFT ENTRANCE
REGION OF A WEST TO EAST JET STREAK...PLUS...IN THE RIGHT EXIT
REGION OF A NORTH TO SOUTH JET STREAK. NOT CONFIDENT WITH THIS
PATTERN TO ADD/LOWER POPS DUE TO UNCERTAINTY...AGEOSTROPHIC
CIRCULATION WITHIN THE STREAKS IS PROGGED TO BE RELATIVELY
STRONG...BUT MOISTURE IS LACKING AND DEEP LAYER LIFT SHOULD BE
MAXIMIZED TO THE NORTH. WILL TAKE THE CONSERVATIVE APPROACH FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       46  69  47  67 /  50  10  20  10
TULIA        46  69  50  68 /  50  20  30  10
PLAINVIEW    47  69  52  68 /  50  20  20  10
LEVELLAND    47  69  51  70 /  50  20  20  10
LUBBOCK      49  69  53  70 /  50  20  20  10
BROWNFIELD   50  69  52  71 /  50  20  20  10
CHILDRESS    51  66  55  70 /  50  40  40  10
SPUR         52  68  55  71 /  40  30  30  10
ASPERMONT    54  66  55  73 /  50  30  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11/14
Hazardous weather outlook, Oct 9, 5:17 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
517 AM CDT SAT OCT 9 2004

TXZ021>044-091700-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
517 AM CDT SAT OCT 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND
TONIGHT. SMALL HAIL AND GUSTY WINDS MAY BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 9, 2:40 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT SAT OCT 9 2004

TXZ035-092030-
LUBBOCK-
240 PM CDT SAT OCT 9 2004

STRONG THUNDERSTORMS WILL AFFECT LUBBOCK COUNTY...AND THE CITY OF
LUBBOCK...THROUGH 330 PM. THESE THUNDERSTORMS...LOCATED BETWEEN
SHALLOWATER...NEW DEAL...AND ABERNATHY AT 240 PM...AND WILL MOVE
SOUTH AND SOUTHWEST AT 10 MPH...AND WILL AFFECT THE NORTH AND
NORTHWEST SIDE OF LUBBOCK THROUGH 330. THESE THUNDERSTORMS WILL
CONTAIN PEA SIZED HAIL...WIND GUSTS OF UP TO 40 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING. PEA SIZED HAIL AND TORRENTIAL RAINFALL WAS
REPORTED NORTH OF SHALLOWATER...AT 230 PM. ADDITIONALLY...OUTFLOW
WINDS FROM THE THUNDERSTORMS...WILL CAUSE THE WINDS IN LUBBOCK
COUNTY TO SHIFT TO THE NORTHWEST...AND INCREASE TO 20 TO 30 MPH...
THROUGH 4 PM.

FOX

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 5:18 PM CDTSevere Thunderstorm WarningLUBCrosby57 min
Oct 9, 5:48 PM CDTFlash Flood WarningLUBLamb117 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.